Florida, 2014Lightning Strikes in Florida, July 15 to 16, 2014
July 15 to 16, 2014 · NWS TBW · 5 events in 4 counties and zones
An upper level disturbance crossing Florida led to scattered to numerous thunderstorms coming off the Gulf of Mexico and onto the Florida Peninsula through much of the 15th, and continuing overnight and through much of the 16th. One person was killed by lightning, another was injured, and several buildings were reported to be struck.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossing Florida led to scattered to numerous thunderstorms coming off the Gulf of Mexico and onto the Florida Peninsula through much of the 15th, and continuing overnight and through much of the 16th. One person was killed by lightning, another was injured, and several buildings were reported to be struck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 8:04 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 15, 8:04 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
904 PM EDT TUE JUL 15 2014
.UPDATE...
SCATTERED TO ISOLATED THUNDERSTORMS ARE CONTINUING TO MOVE EAST
ACROSS THE GULF AND IN TOWARDS THE COAST...WITH A BAND OF
SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUING ACROSS THE INTERIOR
OF SOUTHWEST AND WEST-CENTRAL FLORIDA. A SHORTWAVE TROUGH CROSSING
FROM THE NATURE COAST INTO CENTRAL FLORIDA IS KEEPING THE STORM
COVERAGE MORE WIDESPREAD THAN WHAT IS NORMALLY SEEN THIS LATE INTO
THE EVENING...AND SHOULD CONTINUE TO KEEP AT LEAST SCATTERED
STORMS GOING OVER THE NORTHERN TWO THIRDS OF THE FORECAST AREA FOR
AT LEAST A COUPLE MORE HOURS. FOR THE REST OF THE NIGHT...EXPECT
SCATTERED TO NUMEROUS STORMS TO CONTINUALLY MOVE ACROSS THE GULF
WATERS AND INTO THE COASTAL REGIONS...ESPECIALLY ACROSS THE NATURE
COAST.
FOR WEDNESDAY...FORECAST LOOKS ON TRACK WITH A STRONGER SHORTWAVE
PASSING THROUGH THE FORECAST AREA...BRINGING NUMEROUS STORMS
ACROSS THE AREA THROUGHOUT THE EVENING.
A FEW TWEAKS WERE MADE TO THE FORECAST...MAINLY TO THE RAIN
CHANCES FOR THE OVERNIGHT PERIOD BASED ON THE LATEST RADAR TRENDS.
OTHERWISE...NO MAJOR UPDATES WERE NEEDED. THE POINT AND CLICK
FORECAST HAS BEEN UPDATED...AND WILL SEND THE ZONE FORECAST
SHORTLY.
&&
.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED OVERNIGHT...HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OFF THE GULF AND
MAY INTERFERE WITH AREA TERMINALS AT TIMES. THE HIGHEST RAIN
CHANCES WILL BE AROUND KTPA...KPIE...KSRQ...AND KLAL. AFTER
SUNRISE...NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS THE
AREA...WITH THUNDERSTORMS CAUSING PERIODS OF FLIGHT RESTRICTIONS
THROUGHOUT THE DAY.
&&
.MARINE...
W/SW FLOW WILL CONTINUE THROUGH THURSDAY NIGHT AS THE RIDGE AXIS
HOLDS TO THE SOUTH OF THE WATERS. WINDS SPEEDS WILL INCREASE
EXERCISE CAUTION CRITERIA DURING WEDNESDAY...OTHERWISE WINDS SHOULD
REMAIN AT OR BELOW 15 KNOTS THROUGH THE PERIOD. THE RIDGE WILL
SHIFT NORTH AGAIN FOR THE WEEKEND TURNING WINDS BACK TO THE E/SE
WITH AFTERNOON SEABREEZES TURNING WINDS ONSHORE EACH DAY.
SCATTERED STORMS WILL BE POSSIBLE THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 86 79 87 / 50 60 30 30
FMY 76 89 77 89 / 40 60 20 30
GIF 75 87 77 90 / 50 60 30 30
SRQ 77 86 79 88 / 50 60 30 30
BKV 74 87 74 88 / 60 60 30 30
SPG 78 85 82 88 / 50 60 30 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK FROM 4 AM EDT WEDNESDAY THROUGH THURSDAY
EVENING FOR COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-
COASTAL LEE-COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.
GULF WATERS...NONE.
&&
UPDATE/AVIATION...18/FLEMING
MARINE...08/PERRINI
DECISION SUPPORT...57/MCMICHAELHazardous weather outlook, Jul 15, 3:06 AM EST, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
406 AM EDT TUE JUL 15 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160815-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
406 AM EDT TUE JUL 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL CONTINUE ON THE GULF THROUGH SUNRISE...
THEN SCATTERED STORMS FORM ON THE COAST DURING THE REST OF THE
MORNING AND SPREAD INLAND IN THE AFTERNOON. ISOLATED TO SCATTERED
WILL CONTINUE THROUGH OUT THE NIGHT. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING
STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
RUDE
Lightning, Pinellas
- When
- July 15, 11:45 PM EST
- Where
- Pinellas County, 0.98 mi N of Belmont
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 27.944, -82.777
Broadcast media reported that a house in Clearwater was struck by lightning just after midnight. Pictures showed siding and fascia blown off the side of the house. No injuries were reported.
Lightning, Pasco
- When
- July 16, 9:14 AM EST
- Where
- Pasco County, 0.92 mi NE of Holiday
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 28.200, -82.730
Broadcast media reported and Pasco County Fire and Rescue responded to a house fire caused by a direct lightning strike. The home was totally engulfed in flames and also caused damage to neighbors homes. No injuries were reported, but two dogs were killed in the fire.
Lightning, Hillsborough
- When
- July 16, 9:30 AM EST
- Where
- Hillsborough County, 0.15 mi NNE of Macdill Air Force Base
- Injuries
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 27.852, -82.510
An official at MacDill Air Force Base reported that an individual was struck and injured by lightning at around 1030AM near the runway.
Lightning, Hillsborough
- When
- July 16, 9:45 AM EST
- Where
- Hillsborough County, 1.64 mi SE of Nowatney
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.061, -82.434
Broadcast media and Hillsborough county fire and rescue reported that one apartment building at University Club Apartments caught fire after a suspected lightning strike. The fire was contained to a single building that housed 8 units, and the fire left the building uninhabitable.
Lightning, Sarasota
- When
- July 16, 4:00 PM EST
- Where
- Sarasota County, 1.02 mi SSE of South Sarasota
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 27.267, -82.522
A 39 year old man was struck and killed by lightning while roofing a home near Siesta Key. The man was taken to a nearby hospital but was unable to be revived.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maine, July 15, 2014$1.4 million · 70 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 15 to 16, 2014$565,000 · 0.75 in hail · 5 events
- Flash Flood in Idaho, July 15, 2014$600,000 · 1 event
- Lightning Strikes in North Carolina, July 15, 2014$425,000 · 5 events
- Flash Flood and Heavy Rain in Colorado, July 15, 2014$250,000 · 2 events
- Flash Flooding in Maine, July 15, 2014$200,000 · 3 events
- Lightning Strike in Louisiana, July 15, 2014$200,000 · 1 event
- Flash Flooding and Flood in North Carolina, July 15 to 16, 2014$115,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Massachusetts, July 15 to 16, 2014$119,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 15, 2014$56,000 · 1 in hail · 13 events
- Flash Flooding and Lightning Strike in New Hampshire, July 15, 2014$80,000 · 3 events
- Flash Flooding in Maine, July 15, 2014$75,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520228, 520254, 520164, 520195, 521230.